Experts Advise Against Codeine For Children: Medication May Cause Deadly Or Life-Threatening Breathing Reaction
Experts have advised parents and healthcare providers against giving codeine to children. Codeine is an opioid pain medication and is also used for relieving children's coughs.
The advisory was revealed in a new clinical report from the American Academy of Pediatrics published on Sept. 19 in the journal Pediatrics. The study's authors are urging for a formal restriction on using codeine for children.
According to the authors, codeine is still being used as over-the-counter cough formulas in 28 states in the U.S. and in the District of Columbia even though there have been previous studies about the medication's harmful effects on a person's health. Some of those effects are deadly or life-threatening breathing reaction in children, Medscape reports.
AAP's report also noted that a rare genetic variation makes some people metabolize codeine fast, according to ABC News. When this happens, excessive sleepiness occurs and children experience difficulty in breathing.
The genetic variation is said to exist in around 10 percent of the U.S. population, Health24 reveals. Dr. Danny Meyersfeld, founder and CEO of DNAlysis, said codeine-related deaths can be prevented by conducting DNA testing on kids first.
A study cited in the AAP's report found that more than 800,000 children younger than 11 received codeine between 2007 and 2011. Dr. Charles Cote, an anesthesiologist in Boston and co-author of the report, said that potential replacements for codeine should be explored such as ibuprofen and acetaminophen. Simple remedies like ice or popsicles can also be done after performing tonsillectomies on children, Fox News reports.
Other potential alternatives to codeine are hydrocodone, oral morphine, oxycodone, and tramadol. These medications, however, also carry health risks.
Tonsillectomy is a surgical procedure used to treat enlarged tonsils that lead to sleep apnea, a condition where a person stops or experience pauses in breathing while asleep, according to KidsHealth. Authors of the AAP report said that obesity increases the risk of sleep apnea, which then leads children to be more susceptible to codeine-related breathing problems.
In March 2011, the World Health Organization removed codeine in its list of essential medications, while the U.S. Food and Drug Administration (FDA) issued a safety alert about the medication in August 2012 and included a black box warning in its codeine label in February 2013. In July 2015, the FDA took bigger anti-codeine steps by advising against cough medications with codeine for children younger than 18.
Codeine can be addictive if misused. A person shouldn't use codeine if he/she has frequent asthma attacks, hyperventilation, or any uncontrolled breathing disorder. Codeine is also harmful to people who are allergic to it or if they have a bowel obstruction called paralytic ileus, Drugs.com warns.